Alert archive / Rhode Island / Special Weather Statements in 2017
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jun 2, 2017, 4:18 PM EDT for Kent County, Rhode Island. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2017, 4:18 PM EDT (20:18 UTC)
- Expired
- Jun 2, 2017, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Boston/Norton, MA
County Kent County, RI
The radar
The Boston radar (KBOX), 50 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1996 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -168 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490
WWUS81 KBOX 022018
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
418 PM EDT FRI JUN 2 2017
CTZ004-RIZ001>004-022100-
Windham CT-Northwest Providence RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
418 PM EDT FRI JUN 2 2017
At 417 PM EDT, Doppler radar was tracking a thunderstorm over
Canterbury, or near Plainfield, moving east at 35 mph.
Pea size hail and winds up to 30 mph will accompany this storm.
Locations impacted include...
Providence, Warwick, Cranston, Coventry, West Warwick, Johnston,
North Kingstown, Plainfield, Killingly, East Greenwich, Scituate,
Brooklyn, West Greenwich, Canterbury, Foster, Pomfret, Sterling,
Sprague, Voluntown and Hampton.
LAT...LON 4164 7144 4163 7145 4164 7146 4162 7148
4165 7207 4166 7208 4181 7208 4182 7140
4165 7141 4165 7144 4162 7141
TIME...MOT...LOC 2017Z 271DEG 30KT 4173 7199
$$
KJCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 2, 3:22 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 2, 3:22 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Taunton MA 322 PM EDT Fri Jun 2 2017 .SYNOPSIS... Upper trough and cold pool linger over the Northeast USA through Saturday. Weak high pressure builds in on Saturday, exiting Sunday. Widespread rainfall is then expected Monday into Tuesday. There is still uncertainty in the forecast for mid- late next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Evening cold pool clouds and showers should diminish this evening. That leads to clearing skies. Dew points in the upper 30s and 40s will linger overnight, allowing temps to fall into the 40s most places tonight, near 50 along the coast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Saturday... Upper low shifts east of Maine, swinging one more shortwave across Southern New England. Cold core will be -24C, which is a couple of degrees colder than today. Continue to see cloud-level moisture forecast, although dry near the surface with dew points in the upper 30s and 40s. Looks like a day similar to today with initial sun giving way to diurnal clouds and widely scattered showers. Mixing reaches to 800 mb again, where temps will be equiv to 5-7C at 850 mb... supporting max temps in the mid 60s to lower 70s. Saturday night... Surface high pressure remains in place and brings dry weather. Cloud cover diminishes from daytime levels. Dew points linger in the 40s. Thus expect a similar night to tonight with min temps in the 40s to near 50. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Highlights... * High pressure to start on Sunday * Cool and rainy Monday and Tuesday * Uncertain forecast continues for mid-late next week. Details... Sun...Weak high pressure keeps weather dry Sunday morning. This high begins to shift offshore during the afternoon. So we have a dry column to start the day, but a gradual moistening of the column is expected as overrunning occurs ahead of a warm front associated with surface low pressure crossing thru the Great Lakes Region. Anticipating the majority of Sunday to be dry, with increasing mid and high deck clouds. However during mid to late afternoon anticipating increasing chances for rainfall as moisture makes its way to the surface. Mainly light QPF Sunday afternoon, with the more soaking rainfall holding off until Sunday night. Maintaining dry POPs through Sun midday, with rain becoming likely late in the day. Temps should warm into the upper 60s to near 70 assuming some early day sunshine. Sunday night into Monday... Categorical pops for Sunday night as the low pressure moves into southern New England. Some model differences on secondary low generation and placement, which would affect QPF amounts. Also some run to run model differences on placement of upper low, whether it moves into NY/New England Mon night, or if it remains centered to our west. Overall anticipating surface low pressure shifts into New York Sunday night, allowing warm front to lift to near the S coast by Sun night. Therefore continued good setup for overrunning. Precipitable water peaks out at around 1 to 1.5 inches Sunday night, then drying out somewhat on Monday. Continue to note a dry intrusion aloft on Monday which could limit precipitation amounts during the daytime, but still thinking likely pops for rain is appropriate. QPF totals for Sunday night and Monday generally range between 0.50-1.25 inches. East to northeast winds persist on Monday so anticipating a somewhat cooler than normal day with highs in the upper 50s to mid 60s. Mon night into Tue... Models indicating warm front does not make it thru southern New England, then wave of low pressure forms along the front, deepening Monday night and also Tuesday as it moves offshore. This means a continued east/northeast low level flow for the period, keeping temps cool as SSTs are still only in the low-mid 50s. Precipitable water is around 1.25 inches, enough to support periods of rainfall. Therefore, cloudy skies and periodic rainfall are expected, with some breaks to drizzle as upper lvl drying moves back in with the frontal wave passage. Wed...Cutoff low and surface reflection remain in our vicinity to start off the day, then models diverge on whether cutoff pulls east of our area, allowing surface high pressure to move in, or remains over our area prompting plenty of diurnal clouds and a potentially showery day. 12Z ECMWF continues to be quicker with the pattern breakdown upstream than the 12Z GFS. Ensembles follow either timing. Leaning to a model blend here, with mostly cloudy skies and a chance for showers. Thu and Fri... Still a lot of uncertainty for this timeframe on exact placement and timing of features. However potential exists for a continuation of unsettled weather, probably not a washout though. GFS and GEFS ensemble members show the cutoff low lingering over or near our area for at least Thu, and if the primary upper low does move out on Fri, another trough could approach from the west. Will continue with previous forecast for chance POPs until it is more certain whether ridging or troughing will be the dominant feature. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday Night/... This afternoon...High confidence. VFR. Risk for scattered showers/tstms between 18Z and 22Z, which would yield brief MVFR/IFR conditions where they occur. Winds mainly from the west although with slight fluctuations WNW and WSW at times. Gusts around 20 knots. Tonight...High confidence. VFR. Diminishing wind. Saturday...High confidence. VFR. Diurnal clouds form once again, with widely scattered showers/tstms possible in the afternoon, mainly eastern Mass. Most places will be rain-free. Saturday night...High confidence. VFR. KBOS TAF...High confidence in TAF. KBDL TAF...High confidence in TAF. Outlook /Sunday through Wednesday/...Moderate confidence. Sun...High confidence. VFR through most of the day. Winds shift from W early to S-SE by late afternoon/evening. Mon and Tue...Moderate confidence. Mainly E wind Monday, winds become more NE on Tue. Categories drop to IFR by late Sun night. Conditions are likely to remain mostly IFR/MVFR Mon and Tue with low clouds, rain/fog at times. Some breaks to VFR are possible, but MVFR/IFR will dominate. Wed...Moderate Confidence. Potential for MVFR/IFR conditions with areas of rain and fog. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Saturday Night/...High confidence. Winds and seas expected to remain below Small Craft Advisory thresholds through Saturday night. Evening showers/thunderstorms over land diminish with sunset this evening. Widely scattered showers possible Saturday afternoon but also diminish similar to today. Outlook /Sunday through Wednesday/...Moderate confidence. Sun...High confidence. Winds and seas remain below small craft thresholds Sunday as high pres crests then moves E of the waters. Winds may approach SCA thresholds Sunday night as low pressure approaches from the W. Some rain and fog overnight Sun night. Mon and Tue...High confidence. Winds will shift from the S to SE then to E by late Mon and then become N/NE for Tue. Wind gusts 25-30 kt possible at times along with building seas to 5-8 ft. Small craft advisories are likely to be needed. Rain/fog possible at times. Wed...Moderate Confidence. North winds should remain below SCA thresholds, however lingering swell may prompt Small Craft Advisories. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...WTB/NMB NEAR TERM...WTB SHORT TERM...WTB LONG TERM...NMB AVIATION...WTB/NMB MARINE...WTB/NMB
Hazardous weather outlook, Jun 2, 3:24 PM EDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 324 PM EDT Fri Jun 2 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-031930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 324 PM EDT Fri Jun 2 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-031930- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 324 PM EDT Fri Jun 2 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 2, 3:31 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
331 PM EDT FRI JUN 2 2017
CTZ004-RIZ001>004-022015-
Windham CT-Northwest Providence RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
331 PM EDT FRI JUN 2 2017
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sterling, or near Plainfield, moving east at 40 mph.
Pea size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Warwick, Cranston, Coventry, West Warwick, North Kingstown,
Plainfield, East Greenwich, Scituate, Brooklyn, West Greenwich,
Canterbury, Foster and Sterling.
LAT...LON 4161 7179 4164 7179 4165 7186 4164 7193
4175 7193 4177 7138 4161 7137 4160 7141
4162 7140 4165 7141 4165 7144 4163 7145
4164 7146 4160 7149
TIME...MOT...LOC 1930Z 270DEG 33KT 4166 7181
KJCSpecial weather statement, Jun 2, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
418 PM EDT FRI JUN 2 2017
CTZ004-RIZ001>004-022100-
Windham CT-Northwest Providence RI-Eastern Kent RI-Western Kent RI-
Southeast Providence RI-
418 PM EDT FRI JUN 2 2017
At 417 PM EDT, Doppler radar was tracking a thunderstorm over
Canterbury, or near Plainfield, moving east at 35 mph.
Pea size hail and winds up to 30 mph will accompany this storm.
Locations impacted include...
Providence, Warwick, Cranston, Coventry, West Warwick, Johnston,
North Kingstown, Plainfield, Killingly, East Greenwich, Scituate,
Brooklyn, West Greenwich, Canterbury, Foster, Pomfret, Sterling,
Sprague, Voluntown and Hampton.
LAT...LON 4164 7144 4163 7145 4164 7146 4162 7148
4165 7207 4166 7208 4181 7208 4182 7140
4165 7141 4165 7144 4162 7141
TIME...MOT...LOC 2017Z 271DEG 30KT 4173 7199
KJCThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:03 PM EDT | Special Weather Statement | BOX | Norfolk | 27 min |
| Jun 2, 3:31 PM EDT | Special Weather Statement | BOX | Kent | 44 min |
Nearby
Special Weather Statements in Rhode Island, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.